Urgent plea to drug users: please don’t do it alone

Seven Vancouver Island deaths in seven days and a fresh batch of social services cheques have health providers on high alert for the weekend

Island Health is warning all drug consumers to not use without having help close at hand after seven overdose deaths on the Island in past week

The body count has been edging forward so relentlessly some observers may becoming numb to the toll.

Not Island Health.

In the wake of seven overdose deaths on Vancouver Island in a week and four in less than 72 hours, the health authority has this afternoon issued an urgent message to drug consumers: Avoid using alone.

With social service cheques arriving in time for a weekend wave of getting high, health officials are on high alert.

Inject, inhale, snort, smoke, or swallow: it doesn’t matter how you are ingesting your drugs. If you are consuming, do it with someone willing and able to get help if something goes wrong.

“The drugs on the street are more potent and dangerous than they have ever been before,” Chief Medical Officer Dr. Richard Stanwick said.

According to Stanwick, it’s not just the hardcore addict that needs to take care.

“While vulnerable, street-entrenched individuals are still very high risk for overdoses, we are finding that recent overdose deaths involve individuals who are in housing, whether that be a private residence or publicly-funded housing facilities, including shelters,” Stanwick said.

“These individuals need to know they are at significant risk of overdose, especially if they use alone.”

The total deaths reported by the B.C. Coroners Service had reached 622 by the end of October, up markedly from the 397 deaths in the same 10 months of 2015.

Island Health offers the following strategies can reduce the risk:

• Avoid using alone; fix with a friend

• Try a small amount of new drugs first

• Stagger use with friends so someone can respond if needed

• Avoid using more than one drug at a time (stacking drugs increases risk of overdoses and contributes to more severe overdoses)

• Carry and use naloxone and have an overdose response plan

• Be close to help

If someone overdoses:

• Call 9-1-1 immediately

• Provide rescue breathing (mouth-to-mouth)

• Administer naloxone

 

Just Posted

Ladysmith council dropping paper agenda packages

Town expects to save 50,000 sheets of paper a year by using tablets

EDITORIAL: Housing is one of our basic needs

We all need food, clothing and shelter first

First Nations leader to try for NDP nomination in Nanaimo-Ladysmith

Bob Chamberlin, vice-president of Union of B.C. Indian Chiefs, announces intentions

CVRD sets tax increase for 2019 at 7.27%

New water and housing functions make up 3.52 % of increase

Premier makes surprise visit to Ladysmith Art Gallery

John Horgan does an informal meet and greet with Ladysmith arts and community leaders

After mosque attacks, New Zealand bans ‘military-style’ guns

The gunman killed 50 in a Christchurch mosque

Nitro Cold Brew Coffee from B.C. roaster recalled due to botulism scare

“If you purchased N7 Nitro Cold Brew Coffee from Cherry Hill … do not drink it.”

Short list for new gnome home includes Parksville, Coombs

Five potential locations have been chosen by Howard’s owners who will decide Tuesday

B.C. man gets award for thwarting theft, sexual assault – all in 10 minutes

Karl Dey helped the VPD take down a violent sex offender

Baby left alone in vehicle in Walmart parking lot

Williams Lake RCMP issue warning after attending complaint at Walmart Wednesday

Parksville’s mystery cowboy revealed

Kevin Gourlay’s horse garners attention for being ‘parked’ outside a liquor store

Nowhere to grieve: How homeless people deal with loss during the opioid crisis

Abbotsford homeless advocate says grief has distinct challenges for those living on the streets

ICBC shifts to Alberta model, with higher rates, private insurers say

B.C. public insurance includes funding enforcement, driver licensing

Most Read